MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0835
Medical Device Problem Codes Failure to Fold (1255); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils, a lantern delivery microcatheter (lantern), a non-penumbra guide catheter, and an angiographic catheter.It should be noted that the patient's anatomy was tortuous and calcified.During the procedure, the physician advanced the first ruby coil into the target location and reported that it was not taking the desired shape.The physician advanced and retracted the pusher wire four to five times; however, the ruby coil did not track with the pusher wire.The lantern containing the ruby coil was removed and the physician confirmed that the coil had unintentionally detached inside the lantern.Therefore, the ruby coil was flushed out of the lantern on the back table.While advancing the next ruby coil into the target vessel, the coil did not take the desired shape.The physician attempted to retract the ruby coil and noticed that the coil did not track with the pusher wire.It was reported that the same issue occurred and the ruby coil was unintentionally detached inside the lantern.Therefore, the lantern containing the ruby coil was removed and the coil was flushed out on the back table.The procedure was completed using a pod coil, thirteen coils including ruby coils and pod packing coils (pod pcs), the same lantern, the same guide catheter, and the same angiographic catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed the reported complaint.Evaluation revealed that the embolization coil was detached from the pusher assembly.Further evaluation revealed that the pusher assembly was kinked and fractured.If the device is manipulated at extreme angles during use, damage such as a kink and subsequent fracture may occur.Subsequently, if the two fractured pieces are separated, the pull wire will retract out of the ddt and the embolization coil will detach.Further evaluation also revealed pusher assembly kinks and offset coil winds on the embolization coil.This damage was incidental to the reported complaint and may have occurred after removal of the device from the procedure.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2022-00435.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15440711
Report Number3005168196-2022-00434
Device Sequence Number5845079
Product Code HCG
UDI-Device Identifier00814548018386
UDI-Public814548018386
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/16/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0835
Device Lot NumberF110172
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2022
Initial Report FDA Received Date09/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale
Date Report Sent to FDA01/01/2005